Mathematische Annalen

, Volume 344, Issue 4, pp 779–800

Galois sections for abelianized fundamental groups

Article

Abstract

Given a smooth projective curve X of genus at least 2 over a number field k, Grothendieck’s Section Conjecture predicts that the canonical projection from the étale fundamental group of X onto the absolute Galois group of k has a section if and only if the curve has a rational point. We show that there exist curves where the above map has a section over each completion of k but not over k. In the appendix Victor Flynn gives explicit examples in genus 2. Our result is a consequence of a more general investigation of the existence of sections for the projection of the étale fundamental group ‘with abelianized geometric part’ onto the Galois group. We also point out the relation to the elementary obstruction of Colliot-Thélène and Sansuc.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bashmakov M.I.: On the divisibility of principal homogeneous spaces over Abelian varieties (Russian). Izv. Akad. Nauk SSSR Ser. Mat. 28, 661–664 (1964)MATHMathSciNetGoogle Scholar
  2. 2.
    Bashmakov M.I.: Cohomology of Abelian varieties over a number field (Russian). Uspehi Mat. Nauk 27, 25–66 (1972)MATHMathSciNetGoogle Scholar
  3. 3.
    Borovoi M., Colliot-Thélène J.-L., Skorobogatov A.N.: The elementary obstruction for homogeneous spaces. Duke Math. J. 141, 321–364 (2008)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Breuil C., Conrad B., Diamond F., Taylor R.: On the modularity of elliptic curves over \({{\mathbb Q}}\) : wild 3-adic exercises. J. Am. Math. Soc. 14, 843–939 (2001)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bruin N., Stoll M.: Deciding existence of rational points on curves: an experiment. Experiment. Math. 17, 181–189 (2008)MATHMathSciNetGoogle Scholar
  6. 6.
    Cassels, J.W.S., Flynn, E.V.: Prolegomena to a middlebrow arithmetic of curves of genus 2. London Math. Soc. Lecture Notes Ser., vol. 230. Cambridge University Press, Cambridge (1996)Google Scholar
  7. 7.
    Eriksson D., Scharaschkin V.: On the Brauer-Manin obstruction for zero-cycles on curves. Acta Arithmetica 135, 99–110 (2008)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Flynn E.V.: The Hasse principle and the Brauer-Manin obstruction for curves. Manuscripta Math. 115, 437–466 (2004)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Grothendieck, A.: Brief an G. Faltings. Reprinted in Lochak, P., Schneps, L. (eds.) Geometric Galois actions I. London Math. Soc. Lecture Note Ser., vol. 242, pp. 49–58. Cambridge University Press, Cambridge (1997) (English translation ibid, pp. 285–293)Google Scholar
  10. 10.
    Harari D., Szamuely T.: Local-global principles for 1-motives. Duke Math. J. 143, 531–557 (2008)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Jannsen U.: Continuous étale cohomology. Math. Ann. 280, 207–245 (1988)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Katz N., Lang S.: Finiteness theorems in geometric class field theory. L’Enseign. Math. 27, 285–314 (1981)MathSciNetGoogle Scholar
  13. 13.
    Koenigsmann J.: On the section conjecture in anabelian geometry. J. Reine Angew. Math. 588, 221–235 (2005)MATHMathSciNetGoogle Scholar
  14. 14.
    Kolyvagin, V.A.: Euler systems. In: Cartier, P., et al. (eds.) The Grothendieck Festschrift, vol. II. Progress in Mathematics, vol. 87. Birkhäuser, Boston, pp. 435–483 (1990)Google Scholar
  15. 15.
    Lichtenbaum S.: Duality theorems for curves over p-adic fields. Invent. Math. 7, 120–136 (1969)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    The Magma Computational Algebra System. http://magma.maths.usyd.edu.au/magma/
  17. 17.
    Mattuck A.: Abelian varieties over p-adic ground fields. Ann. Math. 62, 92–119 (1955)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Milne J.S.: Comparison of the Brauer group with the Tate-Šafarevič group. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 28, 735–743 (1981)MATHMathSciNetGoogle Scholar
  19. 19.
    Milne J.S.: Arithmetic Duality Theorems, 2nd edn. BookSurge, LLC, Charleston (2006)MATHGoogle Scholar
  20. 20.
    Poonen B., Stoll M.: The Cassels-Tate pairing on polarized abelian varieties. Ann. Math. 150, 1109–1149 (1999)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Sharif S.: Curves with prescribed period and index over local fields. J. Algebra 314, 157–167 (2007)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Skorobogatov A.N.: Torsors and rational points. Cambridge Tracts in Mathematics, vol. 144. Cambridge University Press, Cambridge (2001)Google Scholar
  23. 23.
    Skorobogatov, A.N.: On the elementary obstruction to the existence of rational points. Mat. Zametki 81, 112–124 (2007) (in Russian) [English translation in Math. Notes 81, 97–107 (2007)]Google Scholar
  24. 24.
    Spieß M., Szamuely T.: On the Albanese map for smooth quasi-projective varieties. Math. Ann. 325, 1–17 (2003)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Stix, J.: On the period-index problem in light of the section conjecture (preprint) arXiv:0802.4125Google Scholar
  26. 26.
    Tamagawa A.: The Grothendieck conjecture for affine curves. Compos. Math. 109, 135–194 (1997)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Wittenberg O.: On Albanese torsors and the elementary obstruction to the existence of 0-cycles of degree 1. Math. Ann. 340, 805–838 (2008)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Université de Paris-Sud MathématiqueOrsayFrance
  2. 2.Alfréd Rényi Institute of MathematicsHungarian Academy of SciencesBudapestHungary

Personalised recommendations